Journal of Applied Mathematics

Journal of Applied Mathematics / 2012 / Article

Research Article | Open Access

Volume 2012 |Article ID 482890 |

Abdallah A. Badr, "Finite Element Method for Linear Multiterm Fractional Differential Equations", Journal of Applied Mathematics, vol. 2012, Article ID 482890, 9 pages, 2012.

Finite Element Method for Linear Multiterm Fractional Differential Equations

Academic Editor: Morteza Rafei
Received14 Sep 2012
Revised05 Oct 2012
Accepted05 Oct 2012
Published24 Oct 2012


We consider the linear multiterm fractional differential equation (fDE). Existence and uniqueness of the solution of such equation are discussed. We apply the finite element method (FEM) to obtain the numerical solution of this equation using Galerkin approach. A comparison, through examples, between our techniques and other previous numerical methods is established.

1. Introduction

Recently, many applications in numerous fields of science, engineering, viscoelastic materials, signal processing, controlling, quantum mechanics, meteorology, finance, life science, applied mathematics, and economics have been remodeled in terms of fractional calculus where derivatives and integrals of fractional order are introduced and so differential equation of fractional order are involved in these models, see [14]. Fractional-order derivatives provide an excellent instrument for the description of memory and hereditary properties of various materials and processes. They have been successfully used to model many problems. As an example which will give us a physical understanding of the fractional derivatives: in dynamical systems with fractional-order derivatives, fractional-order derivatives have been successfully used to model damping forces with memory effect or to describe state feedback controllers. In particular, the BagleyTorvik equation with 1/2-order derivative or 3/2-order derivative describes motion of real physical systems, an immersed plate in a Newtonian fluid, and a gas in a fluid, respectively [5]. Recently, it is found in [6] that in fractional-order vibration systems of single degree of freedom, the term of fractional-order derivative whose order is between 0 and 2 acts always as damping force. In addition, almost all systems containing internal damping are not suitable to be described properly by the classical methods, but the fractional calculus represents one of the promising tools which describe such systems. Therefore, mainly, a considerable importance is given to the field of fractional calculus. For analytical solution of fDEs, we refer to a domain decomposition method [7], the homotopy-perturbation method [8], variational iteration method [911], the fractional complex transform [12, 13], and the exp-function method [14]. For the numerical solution of fDEs, many approaches has been considered, for example, FDM [15], wavelet operational method [16], and recently series solution [17]. Also many authors used the fact that the solution of a fDE is the same as the solution of a singular integral equation, and so they solved this integral equation instead, see [18].

A multiterm fDE may take the form with initial conditions where are given constants and means the integer part of .

The operator denotes the -derivative of the function . There are various ways of defining the derivative of a given function of order . We mention only the following definition due to Caputo’s definition.

Definition 1.1. Similarly for .
The advantages of Caputo’s approach is that the initial conditions for the fDE with Caputo’s definition take the same form as the initial conditions of differential equation of integer order.

Examples 1. From the previous definition, we deduce(i)if ,(ii)if .In this paper, we write instead of .

2. Results for the Linear Multiterm fDE

In this paper, we write a linear multiterm fDE with Caputo’s derivatives in the following form; because of its importance in fluid mechanics: and incorporated given initial conditions data Equations of the form of (1.1) and (2.1) have been studied extensively by many authors, see [18]. For our concerns, we state the following two theorems, see [19].

Theorem 2.1 (Diethelm 2001). Let be the solution of (2.1) with initial conditions (2.2) and let be the solution of , and incorporated given initial conditions data where . For , we have

As a consequence of this theorem, we can assume that the fractional orders , are irrational numbers.

Theorem 2.2 (Diethelm 2001). Let the function in (1.1) satisfy Lipschitz condition with Lipschitz constant in all its arguments except for the first. Assume that the orders . Then (1.1) subject to (1.2) has a unique solution on the interval of the real line.

3. Modified Galerkin Method

In this section, we present our approach by using FEM to get the numerical solution of the general linear multiterm fDE (2.1) with initial conditions (2.2) and we restrict our self to the case . To perform such approach, we segment the domain into linear elements, say with and . These points are called the nodal points. Let the length of each element be equal to . At each nodal point , we define the roof function as follows: and for we have Note that and .

We assume the approximate solution of (2.1) is a linear combination of these roof functions . In other words, let where are constants to be determined. We choose the constant such that is minimized. This quantity is minimized if Integration by parts the first term of the above equation, we obtain Using (3.3) in the last equation, we obtain where Note that the first and the last equations of the above equations are invalid.

Now, define Then (3.7) has the matrix form where Or, simply,

The matrix is called the global stiffness matrix and the vector is called the global force vector. In calculating the elements of the two matrices and , we have to integrate over each element . Therefore, we express as a sum of element stiffness matrixes and as a sum of element force vectors . Namely, where Using the properties of the roof functions, we obtain Similarly, Note that , for any function .

Also, the initial conditions given by (1.2) gives Therefore, the final linear system which gives the unknown takes the form where

4. Numerical Experiments

We consider the following Cauchy problem: where It is easy to check that all assumptions of Theorem 2.2 are fulfilled. The exact solution of the fractional differential equation is .

This problem was solved numerically by the modified Galerkin method on the interval using different values of , the number of nodal points. In Table 1, some results for different values of the parameters are presented.

(error) (convergence order)

4 8.5231043E−2 2.979325336
8 4.3320479E−3 3.409608789
16 1.4319207E−4 3.416117538
32 4.7023827E−6 3.850441833
64 1.00021262E−7 3.896749819
128 2.03121262E−9

Denoting by the errors and by an estimate of a convergence order, the results is contained in Table 1.

5. Discussion

In general, finding the exact solutions of fractional differential equations is difficult and needs more computational work or mostly impossible. In this study, the finite element method is generalized and applied to fDE with multilinear terms. The method described in this paper considers only fDE of the form of (2.1) with conditions of the form of (2.2), but the basic ground work has been laid for extension to any fDE (linear or nonlinear) with any initial (or boundary) conditions. The roof functions defined by (3.1), (3.2) are chosen to be linear, yet we could choose them to be of higher order; quadratic, cubic,, and so forth. Singularities of the fDE is the key behind the difficulties of the numerical solution of such equation. In our approach for solving fDE, such difficulties has been eliminated. The obtained linear system is easy to solve since the coefficients matrix, , is a tridiagonal matrix. Moreover, the coefficients of the matrices and , given by (3.15), (3.16), are easily computable explicitly either by hand or by using software such as Maple which can calculate them symbolically. In solving differential equations of integer order using the modified Galerkin techniques described above in conjunction with piecewise linear shape functions, the terms derivatives of order (with greater than 2) in the given differential equation would make no contribution to the approximation leading to a poor result. In contrast to this situation, derivatives of fractional order in the fDE will have contributions even with linear shape functions.

Also, the described method gave us a good agreement with other numerical methods with a relatively simple procedure and little computational efforts. It is also noted that this procedure transforms linear differential equations into an algebraic system, which depends on the roof functions. Therefore, it can provide with some advantages in writing computer codes of the desired system.


  1. T. M. Atanackovic and B. Stankovic, “On a system of differential equations with fractional derivatives arising in rod theory,” Journal of Physics A, vol. 37, no. 4, pp. 1241–1250, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  2. A. Carpinteri and F. Mainardi, Fractals and Fractional Calculus in Continuum Mechanics, vol. 378, Springer, New York, NY, USA, 1997.
  3. R. Hilfer, Applications of Fractional Calculus in Physics, World Scientific Publishing, Singapore, 2000. View at: Publisher Site
  4. R. Magin, “Fractional Calculus in Bioengineering—part 1–3,” Critical Reviews in Bioengineering, vol. 32, no. 3-4, pp. 195–377, 2004. View at: Google Scholar
  5. S. S. Ray and R. K. Bera, “Analytical solution of the Bagley Torvik equation by Adomian decomposition method,” Applied Mathematics and Computation, vol. 168, no. 1, pp. 398–410, 2005. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  6. Z. H. Wang and H. Y. Hu, “Stability analysis of vibration systems with fractional-order derivatives,” Science China Physics, vol. 53, no. 2, pp. 345–352, 2010. View at: Google Scholar
  7. S. Momani, “Non-perturbative analytical solutions of the space- and time-fractional Burgers equations,” Chaos, Solitons & Fractals, vol. 28, no. 4, pp. 930–937, 2006. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  8. Z. Odibat and S. Momani, “Modified homotopy perturbation method: application to quadratic Riccati differential equation of fractional order,” Chaos, Solitons & Fractals, vol. 36, no. 1, pp. 167–174, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  9. S. Abbasbandy, “An approximation solution of a nonlinear equation with Riemann-Liouville's fractional derivatives by He's variational iteration method,” Journal of Computational and Applied Mathematics, vol. 207, no. 1, pp. 53–58, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  10. J. H. He and Z. B. Li, “Converting fractional differential equations into partial differentil equations,” Thermal Science, vol. 16, no. 2, pp. 331–334, 2012. View at: Publisher Site | Google Scholar
  11. J.-H. He, “A short remark on fractional variational iteration method,” Physics Letters A, vol. 375, no. 38, pp. 3362–3364, 2011. View at: Publisher Site | Google Scholar
  12. J.-H. He, S. K. Elagan, and Z. B. Li, “Geometrical explanation of the fractional complex transform and derivative chain rule for fractional calculus,” Physics Letters A, vol. 376, no. 4, pp. 257–259, 2012. View at: Publisher Site | Google Scholar
  13. Z. B. Li et al., “Exact solutions of time -fractional heat conduction equation by the fractional comlex transform,” Thermal Science, vol. 16, no. 2, pp. 335–338, 2012. View at: Publisher Site | Google Scholar
  14. X.-H. Wu and J.-H. He, “EXP-function method and its application to nonlinear equations,” Chaos, Solitons and Fractals, vol. 38, no. 3, pp. 903–910, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  15. M. M. Meerschaert and C. Tadjeran, “Finite difference approximations for fractional advection-dispersion flow equations,” Journal of Computational and Applied Mathematics, vol. 172, no. 1, pp. 65–77, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  16. M. H. Heydari, M. R. Hooshmandasl, F. M. Maalek Ghaini, and F. Mohammadi, “Wavelet collocation method for solving multiorder fractional differential equations,” Journal of Applied Mathematics, vol. 2012, Article ID 542401, 19 pages, 2012. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  17. A. S. Bataineh, A. K. Alomari, M. S. M. Noorant, I. Hashim, and R. Nazar, “Serties solutions of systems of nonlinear fractional deffiential equations,” Acta Applicandae Mathematicae, vol. 105, no. 2, pp. 189–198, 2009. View at: Publisher Site | Google Scholar
  18. A. A. Kilbas, H. M. Srivastava, and J. J. Trujillo, Theory and Applications of Fractional Differential Equations, vol. 204 of North-Holland Mathematics Studies, Elsevier, Amsterdam, The Netherlands, 2006.
  19. K. Diethelm and N. J. Ford, “Predictor-corrector strategies for single- and multi-term fractional differential equations,” in Proceedings of the 5th Hellenic-European Conference on Computer Mathematics and Its Applications, E. A. Lipitakis, Ed., pp. 117–122, LEA Press, 2002. View at: Google Scholar

Copyright © 2012 Abdallah A. Badr. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

More related articles

 PDF Download Citation Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly as possible. We will be providing unlimited waivers of publication charges for accepted research articles as well as case reports and case series related to COVID-19. Review articles are excluded from this waiver policy. Sign up here as a reviewer to help fast-track new submissions.